To mix it is to risk it
Mixing any combination of drugs and alcohol can be dangerous. The impact on your body and mind become even more unpredictable, and harder to manage.
Many drug-related deaths happen when drugs are mixed because it causes a reaction you didn’t expect. While not taking any illicit drugs is always the safest option, there are a number of steps you can take to stay safe:
- Only use one drug type at a time (including alcohol)
- Have a friend with you who knows what you’ve taken
- Stay in a safe environment that you know
- Know what to do in an emergency
Often people don’t feel comfortable asking their GP if it’s ok to mix illegal drugs with their prescription, and their GP may not know to ask about it. If you are on medication, especially painkillers or anti-depressants, this can be particularly dangerous. Always check with your doctor – their number one priority is to keep you safe and they’re not allowed to tell on you.
Antidepressants and MDMA
A common and dangerous mix is antidepressants and MDMA. These should not be mixed under any circumstance.
Taking MDMA isn’t recommended regardless of your mental health status, but when you’re taking antidepressants it can cause a number of extra problems.
MDMA affects serotonin levels in the brain. Antidepressants, or even herbal supplements (such as St John’s wort), also affect serotonin levels. That means there’s an increased risk that taking them together could cause too much serotonin to collect in the brain (serotonin syndrome) which is potentially fatal.
Because MDMA can interfere with how effective an antidepressant is, it has the risk of making depression even worse.
MDMA initially floods the brain with serotonin, and then there’s a crash period when the brain produces very little serotonin. At this time, antidepressants are not as effective. This can cause even lower lows — a dangerous prospect for those suffering from depression.
Opioids and benzodiazepines
Opioids (like tramadol or morphine) and benzodiazepines (like Valium or Xanax) can be a fatal combo.
Opioids and benzodiazepines (benzos) work differently in the body, but as central nervous system depressants they increase the negative effect of one another.
All central nervous system (CNS) depressants are cross-tolerant with one another. That means developing a tolerance for one will also result in a tolerance for the other. They’re highly addictive, and, as both classes of drugs produce tolerance in a user, over time more of the drug is needed to achieve the same effect. As a result, you can become dependent on benzos very quickly.
By taking larger doses, there is a greater risk of overdose - particularly when combined with other CNS depressants. Usually, benzos alone don’t trigger fatal overdoses, but it becomes more likely when combined with an opioid. For example, the combined sedative effects of tramadol and benzos are enough to cause death from slow, ineffective breathing.
In fact, compared to opioid users who don’t use benzos, using both together is more likely to result in an emergency room visit or inpatient admission for opioid overdose.
This combination can be accidental when one or more of the drugs may be prescribed by a doctor. That’s why it’s so important to check with your doctor if your prescription medication can be mixed with any illegal drugs that you plan on taking – remember, they’ll keep it confidential.
Worried about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor, who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
Latest ArticlesSee all
27 Oct 2020
Will my casual cannabis use damage my health?
22 Oct 2020
What are the health risks of snorting drugs?
14 Oct 2020
Ketamine and falling down a k-hole
8 Oct 2020
Is there a link between MDMA and depression?
6 Oct 2020
What happens when you take hallucinogens?
1 Oct 2020